|Neuropathy tx & antidepressants
Feb 8, 2003
I am a 43yo female with AIDS. I have been on Effexor XR 75mg for a few years. Recently I was placed on Amitriptylin 25mg for neuropathy. Neurontin was the drug of choice but I had a possible rash with this drug in the past. After 4 days of taking the Amitriptylin I started having vertigo. I was then d'cd from my effexor XR. After d'cing the effexor I felt I was having withdrawal from this. I was emotionally labial, achy, h/a, nausea with continued vertigo. Now it has been about 2 weeks since this all accured. I am still having the vertigo and have since d'cd the amitriptylin without any improvement in the vertigo. Is there any suggestions as to what has been going on re: vertigo and what meds could best be used to treat depression and neuropathy without interactions.
| Response from Dr. Horwath
Amitriptyline and imipramine are often prescribed for the treatment of peripheral neuropathy and other chronic pain syndromes. Dizzines is sometimes a side effect of these drugs because they may cause blood pressure to fall when rising from a sitting or reclining position. This is referred to as orthostatic hypotension, and the risk for this effect is increased in persons who are dehydrated, elderly, or have certain types of cardiovascular or cerebrovascular disease. Dizziness may persist after discontinuing these medications if you remain dehydrated, are taking other medications with similar effects, or have some other complicating factor. If your vertigo or dizziness persists, you should consult your doctor.
Amitriptyline (Elavil), imipramine (Tofranil), and gabapentin (Neurontin) are the most commonly prescribed drugs for treatment of peripheral neuropathy. Carbamazepine (Tegretol) is also used, but tends to have more adverse effects.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.